West Virginia, 2016

Hail and Heavy Rain in West Virginia, September 30, 2016

September 30, 2016 · NWS RLX · 5 events in 2 counties and zones

An upper-level low continued to spin to the west of the region during the afternoon hours. As skies broke after noon, enough instability developed to allow a few thunderstorms to develop in central WV and moved from south to north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper-level low continued to spin to the west of the region during the afternoon hours. As skies broke after noon, enough instability developed to allow a few thunderstorms to develop in central WV and moved from south to north. The strongest cell took on supercellular characteristics owing to 50 knots of bulk shear and low level SRH values over 150. This storm produced large hail owing to low freezing levels around 10-thousand feet.

Earlier in the morning, heavy rain occurred throughout the central West Virginia mountains as training rainfall moved from south to north across the state. One area of Pocahontas County saw over 8 inches of rain as measured by a COOP site observer, ending at 8am on the 30th. Widespread reports of 2-4 inches were common. Due to dry ground and a relatively long duration event...only very minor flooding occurred in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 30, 11:13 AM EST, 48 minutes earlier.

Area forecast discussion, Sep 30, 11:13 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1213 PM EDT FRI SEP 30 2016

.SYNOPSIS...
A large upper level low will bring unsettled wet weather through
tonight. Dry slot moves over this weekend, lowering chances for
showers. High pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM Friday...
Adjusted PoPs and Wx per latest radar images. There are two bands
of PCPN, one affecting the northeast portions of WV, the otherone
across the OH river into southeast OH. Temperatures look good.
Increased QPF especially with the rain band to the northeast. No
other changes necessary.

As of 650 AM Friday...

Upper low spinning to our west creating a favorable environment for
showers and thunderstorms.

Radar shows steady rainfall has been training over the far
northeastern counties. Most gages clocking in at around 0.30"/hr
though over the period up to 4 or more inches of rain have fallen,
so have raised areal flood warnings for this. Will continue to
monitor the area for flash flooding potential, but at the current
time the flash flood threat is under control.

Great model consensus on another round of convection developing this
morning as atmosphere destabilizes. Additional rainfall amounts of
an inch or more are possible with this round of convection. Rain
activity on the decrease this afternoon/evening as upper low
oscillates northward.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM Friday...

Will still be dealing with pesky upper low through much of the short
term period.  Models in decent agreement with it drifting back north
and then northeast as we head into next week. Overall, it looks like
the CWA should be in the dry slot for much of the period with just
some low POPs along and west of the Ohio River, and in the WV
mountainous counties both Saturday and Sunday afternoon. Eventually
may need to bump POPs up some on Sunday as a lobe of vorticity
rotates around the upper low crossing CWA during the afternoon.
Granted, not a hole lot of solar heating to provide extra
instability with plenty of clouds in place.  Temperatures stay
fairly close to normal for early October. Used a blend of
US consensus and the ECMWF MOS for temperatures.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 1205 PM Thursday...

Period will begin with pesky upper low moving away from the
region. Upper level ridge will build in as an upper level trof
approaches from the west. Models differ on the track of Tropical
Storm Matthew. GFS has the system moving along the North Carolina
coast while the ECMWF has it well to the south. Current thinking
is to follow WPC timing which is close to that of the GFS.

End result should be dry weather Sunday night through Tuesday
before the flow around Matthew begins to push some moisture
westward into the mountains. This increasing moisture could
result in some afternoon/evening showers and storms in the
northern mountains Wednesday and Thursday.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 230 AM Friday...

Aviation continues to be tricky. Areas of +TSRA bringing IFR to
portions of the forecast area. Showers will continue today
bringing more potential for IFR. Generally kept tafs MVFR for the
day with IFR mixed in. Pretty good bet for fog tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Coverage and timing of showers and storms
today and resultant MVFR/IFR restrictions may vary from forecast.
Amendments likely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    L    L    M    M    H    H    L    M    M    M    M
HTS CONSISTENCY  L    L    L    L    M    H    M    M    M    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    H    H    H    M    H    H
EKN CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    L    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z SATURDAY...
Areas of IFR possible in showers and thunderstorms through
Saturday, and in dense fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ
NEAR TERM...ARJ/JW
SHORT TERM...JSH/MZ
LONG TERM...JSH/30
AVIATION...JW
Hazardous weather outlook, Sep 30, 5:42 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
642 AM EDT FRI SEP 30 2016

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>009-013>018-
024>027-033>036-011045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
642 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-WVZ010-011-019-020-028>032-037>040-046-047-011045-
WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
642 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AREAL FLOODING POSSIBLE WITH TRAINING CELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 30, 7:33 AM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            3 SSE GREENBANK         38.38N  79.81W
09/30/2016                   POCAHONTAS         WV   CO-OP OBSERVER

            PORTIONS OF WV 84 NEAR COOP OBSERVERS HOME IS COVERED
            IN DEBRIS AND AROUND 5 INCHES OF SWIFT MOVING WATER

&&

EVENT NUMBER RLX1601313

COOPER
Local storm report, Sep 30, 7:35 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            DUNMORE                 38.35N  79.88W
09/30/2016                   POCAHONTAS         WV   CO-OP OBSERVER

            FLOODING HAS CLOSED PORTIONS OF HIGHWAYS 28 AND 92 NEAR
            DUNMORE

&&

EVENT NUMBER RLX1601314

COOPER
Local storm report, Sep 30, 9:33 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLOOD            4 NNE MILL CREEK        38.79N  79.94W
09/30/2016                   RANDOLPH           WV   EMERGENCY MNGR

            BACK RD FLOODED IN NUMEROUS LOCATIONS.

&&

EVENT NUMBER RLX1601315

NW

The radar

The Roanoke radar (KFCX), 151 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pocahontas

When
September 30, 12:01 PM EST
Where
Pocahontas County, Dunmore
Reported by
Public
Coordinates
38.350, -79.880

Twelve hour total from 8pm to 8am.

Hail, Roane

When
September 30, 1:17 PM EST
Where
Roane County, Gandeeville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.700, -81.400

Hail, Roane

When
September 30, 1:24 PM EST
Where
Roane County, 1.08 mi W of Kyger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -81.420

Hail, Roane

When
September 30, 1:30 PM EST
Where
Roane County, 1.28 mi ESE of Kyger
Measured
2.3 in hail
Reported by
Public
Coordinates
38.840, -81.380

Hail, Roane

When
September 30, 1:34 PM EST
Where
Roane County, 1.48 mi SSW of Barrs
Measured
1.75 in hail
Reported by
Public
Coordinates
38.800, -81.390

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654408, 654404, 654405, 654406, 654407.